Monday, January 30, 2006

Water Boy

Although I have been on an outpatient rotation, I am still covering the wards and consults for the weekends. It's been a bit more call than I usually do in a month--still not too bad--but seeing everyone on the weekends has allowed me snapshots into their lives.

We have one man who will not stop drinking. He drinks and drinks and drinks and drinks. He has had seizures because his sodium is too low. He is essentially diluting himself, thinning out the concentration of his protoplasm full of saline, which is all of our inner state. He doesn't have a tumor, he doesn't have an imbalance in his kidney, he doesn't have a problem with his sugar. He is just sick.

He is one of "my" people, the mentally ill.

He has no understanding that his drinking is causing him problems, or even that it might be related to him being in the hospital. "I know I had a seizure once, but that was years ago! Why do you have to keep TALKING about it?" On admission, his sodium was 109, when the normal level is around 130. With sodium levels that low, free water flows across membranes to areas of higher concentration--like body tissues. Like the brain. More water means swelling in an organ, and a swollen brain means more pressure inside the head, which means seizure, herniation, death.

I saw him last weekend, carring around a larg, 24 ounce Dunkin Doughnuts cup. "My wife brought it for me!" he bayed. He held onto it and kept wandering into the dayroom to refill it with caffeine free Diet Coke from the machine. He never let it go. The nurses couldn't take it from him.

I checked his sodium. 123. Trending down. I asked the nurses if there was any way for us to steal the cup away. They said they'd try. And they did.

This past weekend, there he was again, standing at the nurses' station, bleating for a doctor. He had been out on a pass the day before, where he had drank the largest bottle of Snapple that he could find. He's not gotten any better in the month that he's been with us. Maybe the meds will eventually gain a foothold. Maybe his irritability and mania will soften, cool down. Maybe he will be able to restrain his thirst.

But somehow, I can't see that happening. His thirst is unending, cannot be quenched. I fear the day he is discharged, and wonder how long it will be before he is brought into the ED, flailing madly, intubated, and scanned...and then gone. His mind destroying his body, in the most essential sense of the phrase.

Meanwhile, he stands at the nurses station, wondering why he is here, posing problems that we cannot solve. And so we wait.

And he drinks.

8 comments:

the brother said...

this might sound retarded, but is there any way of sneaking some sort of salt into what he drinks, as to resalinate him?

Dr Dork said...

109.

That's quite impressive.

DrEtak said...

It's impressive, and it's scary. We just aren't making and headway, and I'm really afraid about what will happen when he finally goes home.
It doesn't help that he's still manic and irritable, either, with very little movement on that front, even with meds.

Dr Dork said...

Is he an ECT candidate ?

I'm...wary...of ECT. But compared to death from hyponatriemia...

DrEtak said...

I think that if he continues in this way, that's what they might try. Honestly, since I haven't been on inpatient full time this month, I don't know how far maxed out he is on lithium.

ECT is interesting. I was more than a little afraid of it in medical school, but I have seen some really dramatic improvements with our geriatric/medically complicated folks. I've also seen it NOT help--a chronic schizophrenic who used to be a physician (!!!) is one case in which ECT did not help his catatonia, and he eventually died at the age of 63. Incredibly sad. But what I have NOT seen is any COMPLICATIONS from the ECT that we give. It seems to be safe, even if we don't quite know how it works.

Dr Dork said...

I spent a few years training as a psychiatrist before changing to a physician field.

I've done many ECT lists. I had seen it previously as a medical student, and found it frankly disturbing.

So before my first list, I did a lot of research and was able to feel comfortable with doing it in select scenarios. The main side effect is some memory loss, and one concern that I recall is this can be quite severe in some...which is an issue in higher-functioning patients.

Yet I saw many dramatic improvements where all else had failed.

But the stigma and fear of the general public is a major concern. Before ever recommending one of my own patients I would spend a long time discussing it with them, or their family, as the case may be.

Yuor blog seems very interesting, hope you have time to keep it up!

DD

Flea said...

Is your patient on Lithium? There could be a component of DI.

best,

Flea

Aforementioned Resident Brother said...

so, hey, I was just watching an episode of quantum leap where sam gets ECT.

how about THAT?